Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/15981

Title: Dynamical density functional theory: binary phase-separating colloidal fluid in a cavity
Authors: Archer, Andrew J.
Issue Date: 2005
Publisher: © IOP Publishing
Citation: ARCHER, A.J., 2005. Dynamical density functional theory: binary phase-separating colloidal fluid in a cavity. Journal of Physics Condensed Matter, 17 (10), pp. 1405 - 1427.
Abstract: The dynamical density functional theory of Marconi and Tarazona (1999 J. Chem. Phys. 110 8032), a theory for the non-equilibrium dynamics of the one-body density profile of a colloidal fluid, is applied to a binary fluid mixture of repulsive Gaussian particles confined in a spherical cavity of variable size. For this model fluid there exists an extremely simple Helmholtz free energy functional that provides a remarkably accurate description of the equilibrium fluid properties. We therefore use this functional to test the assumptions implicit in the dynamical density functional theory, rather than any approximations involved in constructing the free energy functional. We find very good agreement between the theory and Brownian dynamics simulations, focusing on cases where the confined fluid exhibits phase separation in the cavity. We also present an instructive derivation of the Smoluchowski equation (from which one is able to derive the dynamical density functional theory) starting from the Liouville equation - a fully microscopic treatment of the colloid and solvent particles. This 'coarse graining' is, of course, not exact and thus the derivation demonstrates the physical assumptions implicit in the Smoluchowski equation and therefore also in the dynamical density functional theory.
Description: This article was published in the Journal of Physics: Condensed Matter [© IOP Publishing] and the definitive version is available at: http://dx.doi.org/10.1088/0953-8984/17/10/001
Sponsor: EPSRC under grant number GR/S28631/01
Version: Submitted for publication
DOI: 10.1088/0953-8984/17/10/001
URI: https://dspace.lboro.ac.uk/2134/15981
Publisher Link: http://dx.doi.org/10.1088/0953-8984/17/10/001
ISSN: 0953-8984
Appears in Collections:Published Articles (Maths)

Files associated with this item:

File Description SizeFormat
0502658v1.pdfSubmitted version550.82 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.